ASN's Mission

To create a world without kidney diseases, the ASN Alliance for Kidney Health elevates care by educating and informing, driving breakthroughs and innovation, and advocating for policies that create transformative changes in kidney medicine throughout the world.

learn more

Contact ASN

1401 H St, NW, Ste 900, Washington, DC 20005

email@asn-online.org

202-640-4660

The Latest on X

Kidney Week

Abstract: FR-PO223

Ciprofloxacin-Induced Crystal Nephropathy Is a Rare Cause of Reversible AKI

Session Information

Category: Acute Kidney Injury

  • 103 AKI: Mechanisms

Authors

  • Patil, Rujuta R., University of Washington, Seattle, Washington, United States
  • Huang, Yuan, University of Washington, Seattle, Washington, United States
  • Pengshung, Michelle Hui, University of Washington, Seattle, Washington, United States
  • Smith, Kelly D., University of Washington, Seattle, Washington, United States
  • Mayeda, Laura, University of Washington, Seattle, Washington, United States
Introduction

Ciprofloxacin is a commonly used antibiotic that is generally well tolerated. Acute kidney injury (AKI) related to ciprofloxacin is most commonly due to allergic interstitial nephritis or acute tubular injury (ATI). Additionally, ciprofloxacin-induced crystal nephropathy has been described as a rare cause of AKI. We present two patient cases of AKI due to crystal nephropathy after exposure to ciprofloxacin.

Case Description

Case 1.
A 71-year-old female with a history of hypertension, diabetes, and metastatic endometrial cancer presented with a sudden elevation in serum creatinine (Cr) to 9.26 mg/dL from her baseline of 0.9 mg/dL. She had recently received treatment for a urinary tract infection, first with nitrofurantoin and then with ciprofloxacin 500mg twice daily for 7 days for persistent dysuria. On presentation, the patient was non-oliguric, normotensive, and well appearing without symptoms. Urine pH was 5.8 on urinalysis with minimal proteinuria. Urine microscopy at the time showed white blood cells and no evidence of ATI. Kidney biopsy demonstrated ATI, with birefringent crystalline material in several tubules. The cause of AKI was determined to be ciprofloxacin-induced crystal nephropathy. The patient remained non-oliguric and AKI resolved with supportive care over the next 3 weeks.

Case 2.
A 77-year-old female with a history of hypertension and chronic hypokalemia initially presented with diarrhea, abdominal pain, and new ascites. After one oral dose of metronidazole and ciprofloxacin 500mg for possible diverticulitis, the patient re-presented with decreased urine output and foamy urine. During the hospitalization, Cr increased from a baseline of 0.8 mg/dL four days prior to admission to peak at 8.07 mg/dL. Kidney biopsy demonstrated widespread ATI with interspersed pigmented and polarizable crystalline material within the tubules, likely ciprofloxacin-induced crystal nephropathy. Cr improved without intervention and was 2.06 mg/dL two weeks later at hospital discharge.

Discussion

We present two cases of elderly female patients with abrupt onset AKI due to ATI with crystal nephropathy after treatment with ciprofloxacin. In both cases, the patients recovered with supportive care and dialysis was not needed. Providers should be aware of ciprofloxacin-induced crystal nephropathy as a rare cause of AKI.